Martin Guterman

Martin Guterman passed away February 1, 2004 after a long illness. He was a wonderful colleague, mathematician, teacher, and friend. We will all miss him.

The Mathematics Department is proud to announce the following award established by his family:


An award in memory of Martin Guterman, beloved faculty member in the Department of Mathematics, for the first-year student with the highest academic achievement in mathematics, to encourage further study in that field.

Donations to the Guterman Award Fund can be made through

Brigette Bryant
Tufts University Development Office
Suite 2600
200 Boston Ave.
Medford, MA 02155
(Checks should be made out to "Trustees of Tufts College")

or by contacting Telefund at 800-326-4001.

Please be sure to specify "for the fund in memory of Martin Guterman". If you have any questions please call Gift and Information Services at 866-351-5184.

Research Interests

Finite Groups.

Selected publications

Normal Systems
J. Algebra 4 (1966), 317-320
On ABA-groups of finite order
Trans. Amer. Math. Soc. 139 (1969), 109-143
A characterization of the groups F4(2n)
J. Algebra 20 (1972), 1-23
A characterization of F4(4n) as a group with standard 3-component B3(4n)
Comm. in Algebra 7 (1979), 1079-1102
On Fischer's Characterizations of Sigma5 and Sigman
with S. Danielson and R. Weiss, Comm. in Algebra 11 (1983), 1501-1510
Differential Equations with Linear Algebra
with Z. Nitecki, Saunders College Publishing, 1986
Differential Equations - A First Course
third edition, with Z. Nitecki, Saunders College Publishing, 1992.
Symmetry Groups of the Plane
available from the author